Kansas, 2005

Tornadoes and Hail in Kansas, June 9, 2005

June 9, 2005 · NWS GID · 8 events in 3 counties and zones

A supercell thunderstorm produced a series of tornadoes in Rooks County, Kansas. The first tornado did minor damage north of Palco.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
$3.0 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A supercell thunderstorm produced a series of tornadoes in Rooks County, Kansas. The first tornado did minor damage north of Palco. The second and third tornadoes were actually on the ground at the same time for awhile. Two farmsteads were hit with a barn and other outbuildings destroyed. An electrical substation was destroyed southwest of Stockton. There were several storm chase groups on this storm to take pictures and video of the dual tornado experience. A little later, as the storm passed over Stockton, another tornado formed. An exterior wall was severely damaged on the recently refurbished theater in downtown Stockton. A large grain bin was destroyed at the elevator. There were several occurrences of tree damage and minor structural damage throughout town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 2:21 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 9, 2:21 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUN 9 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY MORNING.  GENERALLY THE SAME
PATTERN AS THE LAST COUPLE OF NIGHTS. FEEL THAT PERSISTENCE IS A
GOOD CHOICE AND HAVE OPTED TO REINTRODUCE CONVECTIVE DEVELOPMENT
DURING THE OVERNIGHT INTO SATURDAY MORNING. 06Z NAM WAS
SIGNIFICANTLY DRIER THAN THE 12Z NAM...HOWEVER ALL MODELS ARE
SUGGESTING ADDITIONAL REDEVELOPMENT. NOSE OF THE JET WILL BE A KEY
PLAYER AND SHORTWAVE EJECTING OUT OF THE ROCKIES HAS ALREADY STARTED
TO TRIGGER CONVECTION AND THIS LOOKS TO BE RIGHT IN LINE WITH
CONVECTIVE DEVELOPMENT FROM LAST NIGHT.

WILL BE ISSUING A FLOOD WATCH FOR OUR SOUTHEAST PORTION OF THE CWA
AS THESE LOCATIONS RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN YESTERDAY
AND LAST NIGHT.  NERAIN DATA SHOWS MAXIMA IN FURNAS COUNTY AND 2+
INCHES IN PORTIONS OF CLAY...FILMORE...YORK AND THAYER.  WHILE MOST
RIVERS HAVE HANDLED THIS RAINFALL...ADDITIONAL RAIN WILL BE
PROBLEMATIC.  THIS SHOULD BE A LONGER DURATION RAINFALL EVENT SO
FEEL FLOODING POTENTIAL IS GREATER THAN FLASH FLOODING.

THIS PATTERN TO PERSIST THROUGH THE WEEKEND AND ANOTHER ROUND
POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING.  FOR NOW HAVE PRETTY
MUCH JUST MADE MINOR MODIFICATIONS TO THE CURRENT GRIDDED
FORECASTS.

.LONG TERM...12Z SUNDAY THROUGH FRIDAY.  SHORTWAVES CONTINUE TO MOVE
INTO THE CENTRAL PLAINS FROM THE WESTERN UNITED STATES MEAN TROUGH
ON SUNDAY.  THE ENTIRE SYSTEM MOVES ACROSS THE AREA MONDAY INTO
EARLY TUESDAY...AND WILL CONTINUE TO CARRY A CHANCE OF THUNDERSTORMS
UNTIL THE ENTIRE SYSTEM PASSES.  DEPENDING ON HOW FAST THE SYSTEM
MOVES...THERE IS SOME CONCERN ABOUT THE CHANCE OF WRAP AROUND
SHOWERS INTO TUESDAY...BUT CURRENTLY IT APPEARS THOSE CHANCES
SHOULD REMAIN JUST TO THE NORTH OF THE GID CWFA.

THE REMAINDER OF THE EXTENDED SHOULD BE MAINLY DRY.  CONVECTION FROM
THE HIGH PLAINS WILL HAVE TO BE MONITORED IN THE SECOND HALF OF NEXT
WEEK...HOWEVER THINK CHANCES OF IT MAKING INTO THE AREA ARE SMALL
ENOUGH TO LEAVE OUT OF THE FORECAST FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH 10 AM FOR S CENTRAL NE COUNTIES
ALONG...SOUTH AND EAST OF A LINE FROM POLK TO FRANKLIN COUNTIES.
KS...FLASH FLOOD WATCH THROUGH 10 AM SATURDAY FOR ALL N CENTRAL KS
COUNTIES.

&&

LEWIS/KING
Hazardous weather outlook, Jun 9, 11:07 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1207 PM CDT THU JUN 9 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-101200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1207 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF
GOLFBALLS...WIND GUSTS TO 60 MPH...AND HEAVY RAINFALL THAT COULD
CAUSE FLASH FLOODING.  A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THIS AFTERNOON AND TONIGHT. THERE IS ALSO THE POSSIBILITY FOR A
FEW ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING FOR HEAVY RAINFALL
THAT COULD CAUSE FLOODING.

THUNDERSTORMS ARE POSSIBLE DAILY THROUGH MONDAY. THE GREATEST CHANCE
FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND LATE SUNDAY. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN CAUSING FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

WESELY

In the hours before

Local storm report, Jun 9, 11:56 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1256 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             EXETER                  40.64N 97.45W
06/09/2005  0.75 INCH        FILLMORE           NE   EMERGENCY MNGR

&&

CARMEL
Local storm report, Jun 9, 11:57 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1257 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             HARVARD                 40.62N 98.10W
06/09/2005  0.75 INCH        CLAY               NE   PUBLIC

&&

CARMEL
Special weather statement, Jun 9, 1:05 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
205 PM CDT THU JUN 9 2005

KSZ005-017-NEZ060-072-082-100400-
PHILLIPS KS-ROOKS KS-DAWSON NE-FURNAS NE-GOSPER NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 442 UNTIL 1100
PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

PHILLIPS              ROOKS

IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES 3 COUNTIES

DAWSON                FURNAS                GOSPER

INCLUDING THE CITIES OF LEXINGTON AND PHILLIPSBURG.
Local storm report, Jun 9, 4:02 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
502 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TORNADO          DAMAR                   39.32N 99.58W
06/09/2005                   ROOKS              KS   STORM CHASER

            MULTIPLE TORNADOES VISIBLE

&&

MONTEFUSCO

The radar

The Grand Island radar (KUEX), 153 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Rooks

When
June 9, 4:05 PM CST to 4:09 PM CST
Where
Rooks County, 2 mi NW of Palco
Rating
F0
Path length
2.5 mi
Path width
40 yd
Property damage
$25,000
Reported by
STORM CHASER
Coordinates
39.267, -99.600

A brief tornado was reported by storm chasers near Palco. The tornado was on the ground long enough to snap some power poles north of town.

Hail, Rooks

When
June 9, 4:05 PM CST to 4:20 PM CST
Where
Rooks County, Damar
Measured
1 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
GENERAL PUBLIC
Coordinates
39.317, -99.583

Quarter size hail fell intermittently for about 15 minutes in Damar from a severe thunderstorm nearby.

Tornado, Rooks

When
June 9, 4:25 PM CST to 4:40 PM CST
Where
Rooks County, 3 mi NW of Zurich
Rating
F1
Path length
9 mi
Path width
60 yd
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -99.467

A tornado destroyed an electrical substation, several power poles and three outbuildings along its path through central Rooks County.

Thunderstorm Wind, Rooks

When
June 9, 4:30 PM CST
Where
Rooks County, Damar
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -99.583

Tornado, Rooks

When
June 9, 4:34 PM CST to 4:45 PM CST
Where
Rooks County, 7 mi NW of Zurich
Rating
F1
Path length
6 mi
Path width
90 yd
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -99.533

A tornado, the second of two tornadoes at the same time, destroyed a barn on a farm southwest of Stockton. Damage to the farmhouse included shingles, broken windows and other minor damages.

Tornado, Rooks

When
June 9, 4:57 PM CST to 5:06 PM CST
Where
Rooks County, 1 mi W of Stockton
Rating
F1
Path length
4 mi
Path width
50 yd
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -99.300

A tornado began near Stockton and skipped northeast through town, and eventually lifted a few miles northeast of town.

Hail, Osborne

When
June 9, 6:34 PM CST
Where
Osborne County, Downs
Measured
2.75 in hail
Property damage
$2.0 million
Crop damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -98.550

Thunderstorm Wind, Smith

When
June 9, 6:50 PM CST
Where
Smith County, Gaylord
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -98.850

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452099, 5452100, 5452101, 5452102, 5452166, 5452167, 5452168, 5452169.